Progesterone can often affect epilepsy in women
by Lucy Putman
I have not completely got over my condition but started to understand that while I suffer with epilepsy it is something to do with hormones. It Always gets worse at certain times of the month and stress can make it worse still. After recognising this I tried studying psychology only to find hormones are really involved in most conditions or play a part. I then started reading up on what hormones go up and down due to the monthly cycle and progesterone is recognised to actually bring the electricity down in the brain and act as an inhibitory. While oestrogen puts the electricity up to then act as an excitatory. When people suffer with epilepsy it has a point of the electricity being up though. To then find that when the epilepsy occurs progesterone levels are down and the after affects can leave you quite emotional, sensitiveness, tearful with out any reason. For forty years I have suffered with this condition and the hormone side is the worse side of it because nobody sees it. I think some people mistake it for depression and get put on medication. It actually pulls you right down with your emotions and as a result I deliberately study counselling and psychology to try and help myself. By finally now knowing this hormone is the main problem that has caused several people in my family to suffer from epilepsy I do think there is probably many other epileptics that are not recognising this hormone is the underlining factor because when electricity goes up in the brain progesterone is down and that then means any form of stress makes things worse still. The level of emotional feelings that occur do actually make you feel quite low and upset. The other reason I knew it was something to do with hormones is because men I know who have epilepsy don't tend to suffer this side of the condition. I just don't understand why doctors don't know this type of information. I have said to my consultant to look at my hormones years ago but was told it was not worth bothering with. Only to now find he has recently wrote back and agreed to giving me some form of injection to give me higher progesterone.